Connecticut, 2005

Hail and Damaging Wind in Connecticut, May 29, 2005

May 29, 2005 · NWS OKX · 4 events in 1 county or zone

As a severe thunderstorm moved southeast across Fairfield at around 20 mph, it produced damaging hail and wind. Hail sizes ranged from penny to nickel sizes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a severe thunderstorm moved across Fairfield, law enforcement reported penny size hail at 7:45 pm EDT.As a severe thunderstorm moved southeast across Fairfield at around 20 mph, it produced damaging hail and wind. Hail sizes ranged from penny to nickel sizes. Law enforcement reported several downed tree branches and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 29, 1:45 PM EST, 5 hours earlier.

Area forecast discussion, May 29, 1:45 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
245 PM EDT SUN MAY 29 2005

.SHORT TERM (TONIGHT THRU TUE NIGHT)...

THRU TONIGHT...A WEAK TROF WILL MOVE ACROSS THE LOCAL AREA RESULTING
IN SCATTERED INSTABILITY SHOWERS AND THUNDERSTORMS THRU THIS EVE.
DUE TO THE COOL POOL OF AIR ALOFT...SOME HAIL AND GUSTY WINDS WILL
BE POSSIBLE WITH THE STRONGER STORMS. THE ACTIVITY SHOULD GRADUALLY
DISSIPATE BY THE LATE EVE.

MON...A WEAK TROF ACROSS THE AREA COMBINED WITH THE COOLER AIR ALOFT
MAY RESULT IN INSTABILITY SHOWERS AND POSSIBLE TSTMS LATE IN THE
DAY. THE GFS IS INDICATING THAT THE MOISTURE MAY BE LACKING...BUT
THE ETA SHOWS A BIT MORE MOISTURE TO WORK WITH. I/LL FORECAST A
SLIGHT CHANCE.

MON NIGHT AND TUE...A WEAK LOW APPROACHES FROM THE W. THE BULK OF
ANY PRECIP SHOULD FALL TO OUR S...BUT I/LL FORECAST A SLIGHT CHANCE
FOR THE LOCAL AREA AS A TROF MOVES ACROSS THE AREA. ONCE AGAIN...THE
ETA HAS MORE MOISTURE TO WORK WITH THAN THE GFS.

TUE NIGHT...A RIDGE OF WEAK HIGH PRES MOVES OVER THE REGION. I/LL
FORECAST FAIR.
&&

.LONG TERM (WED THROUGH SUN)...
I/LL STAY CLOSE TO HPC PROGS. THE VARIOUS MODELS OFFER DIFFERING
SOLUTIONS...SO THE CONFIDENCE IS FAIRLY LOW. A SERIES OF LOW
PRESSURE SYSTEMS ARE FORECAST TO DEVELOP ALONG AN OLD FRONTAL
BOUNDARY TO THE SW AND THEN APPROACH THE LOCAL AREA...BUT SHOULD
GENERALLY PASS TO OUR S. THE MODELS DIFFER ON THE STRENGTH AND PATH
OF EACH AREA.

SO...AFTER SOME POSSIBLE RAIN WED MORN AS LOW PRES DEPARTS TO THE
E...WEAK HIGH PRES NUDGING IN MAY RESULT IN FAIR WEATHER FOR THE
REMAINDER OF WED THRU THU. ANOTHER AREA OF LOW PRES IS FORECAST TO
APPROACH FROM THE SW THU NIGHT AND THEN PASS VERY SLOWLY TO OUR S
ON FRI AND EARLY SAT. I/LL FORECAST CHANCE POPS FOR THU NIGHT THRU
EARLY SAT. FAIR WEATHER MAY THEN OCCUR FROM THE LATE MORN ON SAT
THRU MOST OF SUN. A WARM FRONT THEN APPROACHES FROM THE SW LATE SUN
BRINGING A POSSIBLE CHANCE OF SHOWERS LATE IN THE DAY OR AT NIGHT.
&&

.AVIATION...SCATTERED SHOWERS AND TSTMS ACROSS THE LOWER HUDSON
VALLEY WERE TRACKING SLOWLY SOUTHEAST INTO A MORE UNSTABLE AIR MASS.
SOME OF THESE WERE ALREADY INVOF KHPN...AND AS THEY HEAD INTO CT
THEY MAY ALSO IMPACT KBDR VICINITY AFTER 21Z WITH WIND GUSTS UP TO
40 KNOTS AND SMALL HAIL. ANOTHER AREA OF SHOWERS AND TSTMS MOVING
INTO EASTERN PA WAS HEADING EAST TOWARD NYC AREA TERMINALS...WITH
ESTIMATED ARRIVAL TIME 23Z. THESE CELLS MAY ALSO BE CAPABLE OF BRIEF
40 KNOT WIND GUSTS AND MVFR VSBY IN MODERATE RAIN AS THEY MOVE
THROUGH. CONVECTION SHOULD QUICKLY DIE DOWN AFTER SUNSET...WITH VFR
CONDITIONS IN LIGHT WNW FLOW.
&&

.MARINE...
SOME MORE STORMS COULD FIRE UP THROUGH THE EVENING HOURS. STORMS
WILL BE CAPABLE OF BRIEF 40 KT WIND GUSTS AND CHOPPY SEAS...BUT
ACTIVITY WILL NOT BE WIDESPREAD. ANY STORMS WILL DISSIPATE AFTER
SUNSET.

QUIET WEATHER CONTINUES ACROSS ALL WATERS WITH NO FLAGS THROUGH MON
NIGHT. SEAS WILL BUILD CLOSE TO SCA CRITERIA ON THE OCEAN LATE TUES
AND EARLY WED AS LOW PRES DEVELOPS OVER OCEAN WATERS AND PASSES WELL
SOUTH AND EAST OF LONG ISLAND. THERE IS STILL SOME UNCERTAINTY WITH
THIS FORECAST AS MODELS STILL VARY GREATLY WITH THIS POTENTIAL
SYSTEM.

&&

.HYDROLOGY...IN GENERAL...THE PRECIP AMOUNTS OVER THE NEXT FEW DAYS
ARE NOT EXPECTED TO BE HEAVY ENOUGH TO CAUSE ANY WIDESPREAD
PROBLEMS. HOWEVER...SOME LOCALIZED PONDING OF WATER MAY OCCUR WITH
ANY HEAVIER SHOWER OR THUNDERSTORM THAT DEVELOPS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&

EKH/BG/MPS
Hazardous weather outlook, May 29, 3:15 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
415 AM EDT SUN MAY 29 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-301000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
415 AM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING DUE
TO A COLD POOL ALOFT. THE MAIN THREATS WILL BE HEAVY DOWNPOURS...
WIND GUSTS UP TO 40 MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

ANZ330-335-338-350-353-355-301000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
415 AM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
MAIN THREATS WILL BE HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.
SOME OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE WINDS OF SPECIAL
MARINE WARNING CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 29, 1:10 PM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
210 PM EDT SUN MAY 29 2005

NYZ068-291900-
PUTNAM-
210 PM EDT SUN MAY 29 2005

...A STRONG THUNDERSTORM ENTERING PUTNAM COUNTY...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FISHKILL...OR NEAR BEACON...MOVING
SOUTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUST UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHWESTERN PUTNAM COUNTY...INCLUDING THE CITIES OF
FAHNESTOCK STATE PARK AND FARMER MILLS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

GOODMAN
Special weather statement, May 29, 4:27 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
527 PM EDT SUN MAY 29 2005

NYZ070-292200-
NORTHERN WESTCHESTER-
527 PM EDT SUN MAY 29 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS OVER
WESTCHESTER COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YORKTOWN HEIGHTS...OR NEAR MOUNT KISCO...AND
MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE...
  NEAR MOUNT KISCO BY 540 PM EDT.
  5 MILES NORTHEAST OF HAWTHORNE BY 555 PM EDT.

WINDS IN EXCESS OF 30 TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH
THIS STORM.

MPS
Special weather statement, May 29, 6:06 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
706 PM EDT SUN MAY 29 2005

NYZ078-079-081-292330-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-
706 PM EDT SUN MAY 29 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR SUFFOLK
COUNTY...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STONY BROOK...AND MOVING EAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR PORT JEFFERSON BY 715 PM EDT.
  NEAR MOUNT SINAI BY 720 PM EDT.
  NEAR CORAM BY 725 PM EDT.
  NEAR MIDDLE ISLAND BY 730 PM EDT.

WINDS IN EXCESS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

MPS
Special weather statement, May 29, 6:23 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
723 PM EDT SUN MAY 29 2005

CTZ005-300000-
NORTHERN FAIRFIELD-
723 PM EDT SUN MAY 29 2005

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
FAIRFIELD COUNTY...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STEPNEY...OR 7 MILES SOUTH OF NEWTOWN...AND
MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR TRUMBULL BY 740 PM EDT.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

MPS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fairfield

When
May 29, 6:45 PM EST
Where
Fairfield County, Fairfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -73.250

Hail, Fairfield

When
May 29, 7:20 PM EST
Where
Fairfield County, Fairfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -73.250

Hail, Fairfield

When
May 29, 7:55 PM EST
Where
Fairfield County, Fairfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -73.250

Thunderstorm Wind, Fairfield

When
May 29, 7:55 PM EST
Where
Fairfield County, Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.133, -73.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450017, 5450018, 5450019, 5450020.